Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Wichita, KS

April 2, 20144 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 2, 2014, 5:49 PM CDT for 4 counties in Kansas. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2014, 5:49 PM CDT (22:49 UTC)
Expired
Apr 2, 2014, 6:30 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allen County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 151 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 6:10 PM CDTHAIL 0.882 E Buffalo, KSLOTS OF PEA SIZED HAIL WITH SOME THE SIZE OF NICKELS
Apr 2, 6:15 PM CDTHAIL 0.886 Wnw Iola, KS
Apr 2, 6:21 PM CDTHAIL 0.885 Nw Iola, KSLOTS OF PEA SIZE HAIL FALLING WITH SOME THE SIZE OF NICKELS
Apr 2, 6:34 PM CDTFUNNEL CLOUD7 Ene Buffalo, KSWALL CLOUD WITH CONE FUNNEL REPORTED BY STORM CHASER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 2:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WUUS53 KICT 022249
SVRICT
KSC001-133-205-207-022330-
/O.NEW.KICT.SV.W.0002.140402T2249Z-140402T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
549 PM CDT WED APR 2 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
  NORTHERN WILSON COUNTY IN SOUTHEAST KANSAS...
  EASTERN WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 630 PM CDT

* AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
  FREDONIA...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE...IOLA...BUFFALO...HUMBOLDT...GAS...LA HARPE...NEOSHO
  FALLS...MORAN...BENEDICT...ROSE...CHANUTE AIRPORT...PETROLIA...IOLA
  AIRPORT...BASSETT...ELSMORE AND MILDRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3780 9509 3749 9581 3754 9589 3765 9589
      3804 9560 3804 9508
TIME...MOT...LOC 2249Z 227DEG 28KT 3763 9579

HAIL...1.00IN
WIND...60MPH

$$

BILLINGS WRIGHT
3 follow-up statements
281 
WWUS53 KICT 022256
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT WED APR 2 2014

KSC001-133-205-207-022330-
/O.CON.KICT.SV.W.0002.000000T0000Z-140402T2330Z/
NEOSHO KS-ALLEN KS-WILSON KS-WOODSON KS-
556 PM CDT WED APR 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WOODSON...NORTHERN WILSON...ALLEN AND NORTHWESTERN NEOSHO COUNTIES
UNTIL 630 PM CDT...

AT 554 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUFFALO...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CHANUTE...IOLA...BUFFALO...HUMBOLDT...GAS...NEOSHO FALLS...LA
HARPE...MORAN...ROSE...CHANUTE AIRPORT...PETROLIA...IOLA AIRPORT...
BASSETT...ELSMORE AND MILDRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3780 9509 3749 9581 3754 9589 3765 9589
      3804 9560 3804 9508
TIME...MOT...LOC 2256Z 227DEG 28KT 3767 9574

HAIL...1.00IN
WIND...60MPH

$$

BILLINGS WRIGHT
404 
WWUS53 KICT 022307
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT WED APR 2 2014

KSC001-133-205-207-022330-
/O.CON.KICT.SV.W.0002.000000T0000Z-140402T2330Z/
NEOSHO KS-ALLEN KS-WILSON KS-WOODSON KS-
607 PM CDT WED APR 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WOODSON...NORTHERN WILSON...ALLEN AND NORTHWESTERN NEOSHO COUNTIES
UNTIL 630 PM CDT...

AT 605 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUFFALO...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CHANUTE...IOLA...HUMBOLDT...GAS...NEOSHO FALLS...LA HARPE...MORAN...
ROSE...CHANUTE AIRPORT...PETROLIA...IOLA AIRPORT...BASSETT...ELSMORE
AND MILDRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3780 9509 3749 9581 3754 9589 3765 9589
      3804 9560 3804 9508
TIME...MOT...LOC 2307Z 227DEG 28KT 3773 9566

HAIL...1.00IN
WIND...60MPH

$$

BILLINGS WRIGHT
760 
WWUS53 KICT 022322
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT WED APR 2 2014

KSC001-133-205-207-022330-
/O.CON.KICT.SV.W.0002.000000T0000Z-140402T2330Z/
NEOSHO KS-ALLEN KS-WILSON KS-WOODSON KS-
622 PM CDT WED APR 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WOODSON...NORTHERN WILSON...ALLEN AND NORTHWESTERN NEOSHO COUNTIES
UNTIL 630 PM CDT...

AT 619 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
HUMBOLDT...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
IOLA...HUMBOLDT...GAS...NEOSHO FALLS...LA HARPE...MORAN...IOLA
AIRPORT...BASSETT...ELSMORE AND MILDRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3780 9509 3749 9581 3754 9589 3765 9589
      3804 9560 3804 9508
TIME...MOT...LOC 2323Z 227DEG 28KT 3781 9554

HAIL...1.00IN
WIND...60MPH

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:04 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 2, 3:04 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT WED APR 2 2014

.SYNOPSIS...
ISSUED AT 303 PM CDT WED APR 2 2014

SHORTWAVE TROUGH IS CURRENTLY TRACKING ACROSS SOUTHERN CA AND WILL
BE TRACKING OVER THE DESERT SW AND THE SOUTHERN ROCKIES TONIGHT.
AT THE SURFACE...RICH GULF MOISTURE CONTINUES TO STREAM INTO THE
SOUTHERN PLAINS. THE WARM FRONT NOW STRETCHES FROM FAR SE KS TO
JUST NORTH OF ENID WITH A DRY LINE EXTENDING TO THE SOUTH. SOME CU
HAS STARTED TO BUBBLE JUST NORTH OF ENID NEAR OR JUST EAST OF WHAT
APPEARS TO BE THE TRIPLE POINT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 303 PM CDT WED APR 2 2014

THE MAIN QUESTION IS IF AND HOW MUCH CONVECTION WE GET GOING BEFORE
SUNSET. THERE SEEMS TO BE DECENT MODEL CONSENSUS THAT NORTHERN OK
INTO FAR SOUTHERN KS WOULD BE THE MOSTLY LIKELY AREA FOR DAYTIME
INITIATION...BASICALLY NEAR THE TRIPLE POINT. ANY STORM THAT
DEVELOPS IN THIS AREA BEFORE 10 PM WILL HAVE THE "BEST" CHANCE AT
PRODUCING A COUPLE TORNADOES.

CONFIDENCE IS HIGH THAT STORMS WILL INCREASE IN COVERAGE AFTER
SUNSET AS MOISTURE TRANSPORT INCREASES IN THE 850-700MB RANGE. WITH
GREATER THAN 2000J/KG OF ELEVATED CAPE AND PLENTY OF SHEAR ABOVE
THE BOUNDARY LAYER...VERY LARGE HAIL WILL BE THE MAIN THREAT WITH
OVERNIGHT STORMS. AS SUNRISE APPROACHES THE BULK OF THE CONVECTION
WILL BE PUSHING INTO NORTHEAST KS.

AS THE SHORTWAVE TRACKS ACROSS THE CENTRAL/SOUTHERN PLAINS A BAND
OF WARP AROUND PRECIP WILL SLIDE ACROSS WEST-CENTRAL KS ON THU
WITH THE MAIN PRECIP TYPE RAIN WITH THE BETTER SNOW CHANCES
STAYING NORTH OF THE FORECAST AREA. AT THE SAME TIME...ADDITIONAL
CONVECTION WILL BE LIKELY OVER SE KS PRIOR TO 21Z THU WITH SEVERE
WEATHER A GOOD BET WITH ANY OF THESE STORMS. UNLIKE TODAY...STORMS
ON THU WILL BE OUT OF THE FORECAST AREA AFTER 00Z.

BELOW NORMAL TEMPS ARE EXPECTED ON THE BACKSIDE OF THE LOW ON FRI AS
IT LIFTS OVER THE GREAT LAKES REGION. HOWEVER...THE SURFACE HIGH
WILL QUICKLY SHIFT EAST ON SAT ALLOWING US TO GET BACK INTO SOME
MORE SEASONAL TEMPS

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 303 PM CDT WED APR 2 2014

THERE IS DECENT AGREEMENT BETWEEN THE GFS AND ECMWF OF A TROUGH
SWINGING ACROSS THE SOUTHERN PLAINS ON SAT NIGHT THROUGH SUN NIGHT
AND WILL THUS KEEP MODEST PRECIP CHANCES THROUGH THIS PERIOD.
CONFIDENCE IS HIGH THAT BELOW NORMAL TEMPS WILL BE IN PLACE FOR
THE SUN-MON TIME FRAME.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 550 AM CDT WED APR 2 2014

MVFR CEILINGS LIKELY TO PREVAIL MUCH OF THE DAY ACROSS
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KS TO THE NORTH OF A WARM
FRONT OVER THE SOUTHERN PLAINS. SOME LIGHT DRIZZLE WILL ALSO BE
COMMON THIS MORNING. THE WARM FRONT IS PROGGED TO LIFT UP INTO
SOUTHERN KS BY THIS EVENING. LOW-LEVEL JET DEVELOPMENT SHOULD
IGNITE SCATTERED THUNDERSTORMS IN SOUTH CENTRAL KS THIS EVE WHICH
COULD SPREAD NORTH AND EAST DURING THE EVENING. WILL INCLUDE A
VCTS MENTION IN TAFS AND REFINE WITH LATER TAFS AS CONFIDENCE IN
TIMING/PLACEMENT INCREASES. OTHERWISE...MVFR CONDITIONS WILL
PREVAIL IN CENTRAL KS...WITH CEILINGS LOWERING TO IFR IN THE SOUTH.

JMC

&&

.FIRE WEATHER...
ISSUED AT 303 PM CDT WED APR 2 2014

FIRE WEATHER CONCERNS ARE EXPECTED TO REMAIN ON THE LOW SIDE FOR
THE NEXT FEW DAYS.

INCREASING RAIN CHANCES TONIGHT THROUGH THU WILL KEEP THE FIRE
DANGER IN CHECK ALONG WITH COOLER TEMPS AND INCREASING RH'S. WELL
BELOW NORMAL TEMPS ON FRI AND LIGHT WINDS WILL CONTINUE TO HOLD
THE FIRE DANGER THREAT DOWN FOR. AT THIS POINT...FRI LOOKS TO BE
A GOOD DAY TO BURN ACROSS THE AREA.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    51  64  33  58 /  50  20  10   0
HUTCHINSON      45  56  33  57 /  40  30  20   0
NEWTON          49  61  34  56 /  50  20  20   0
ELDORADO        54  67  34  57 /  50  30  10   0
WINFIELD-KWLD   56  70  35  60 /  50  20  10   0
RUSSELL         39  45  29  54 /  40  50  30   0
GREAT BEND      39  45  30  55 /  40  50  20   0
SALINA          43  50  32  55 /  50  30  30   0
MCPHERSON       44  55  33  55 /  50  30  20   0
COFFEYVILLE     61  74  38  60 /  60  50  20   0
CHANUTE         61  73  35  59 /  60  50  20   0
IOLA            61  73  35  58 /  60  50  20   0
PARSONS-KPPF    61  73  37  59 /  60  50  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 2, 3:48 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT WED APR 2 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
348 PM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE THIS EVENING AND THROUGH THE
NIGHT WITH THE GREATEST POTENTIAL OVER SOUTH CENTRAL AND SOUTHEAST
KANSAS. SEVERE THUNDERSTORMS ARE LIKELY...WITH HAIL AS LARGE AS
TENNIS BALLS GENERALLY ALONG AND SOUTH OF HIGHWAY 400. A TORNADO OR
TWO WILL ALSO BE POSSIBLE BETWEEN 6 AND 10 PM GENERALLY SOUTH OF
HIGHWAY 400.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER SOUTHEAST KANSAS
THURSDAY AFTERNOON WHERE GOLFBALL SIZED HAIL WOULD BE THE PRIMARY
THREAT.

VERY HIGH GRASSLAND FIRE DANGER WILL OVERSPREAD MOST OF CENTRAL
KANSAS ON SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY TONIGHT...ESPECIALLY ALONG AND
SOUTH OF HIGHWAY 400.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Special weather statement, Apr 2, 5:42 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT WED APR 2 2014

KSZ071-072-095-096-022330-
ALLEN-NEOSHO-WILSON-WOODSON-
542 PM CDT WED APR 2 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
  NORTHERN WILSON COUNTY IN SOUTHEAST KANSAS...
  EASTERN WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 630 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR BUFFALO...OR 10 MILES WEST OF
  CHANUTE...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  YATES CENTER...CHANUTE...IOLA...HUMBOLDT...NEOSHO FALLS...GAS...LA
  HARPE...EARLTON...ROSE...CHANUTE AIRPORT...PETROLIA...IOLA
  AIRPORT...BASSETT AND MILDRED.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3774 9519 3751 9553 3747 9589 3772 9589
      3803 9560 3804 9516
TIME...MOT...LOC 2242Z 227DEG 28KT 3770 9563

BILLINGS WRIGHT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:46 AM CDTSpecial Weather StatementICTWoodson44 min
Apr 2, 3:04 AM CDTSevere Thunderstorm WarningICTWoodson56 min
Apr 2, 3:31 AM CDTSpecial Weather StatementICTChase29 min
Apr 2, 5:42 PM CDTSpecial Weather StatementICTAllen, Wilson48 min
Apr 2, 6:28 PM CDTSevere Thunderstorm WarningICTAllen, Woodson47 min
Apr 2, 6:46 PM CDTSpecial Weather StatementICTHarper29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.